Dear Dr. Roach: I heard recently someone say that they had an anaphylactic reaction to a vaccine many hours after administration, say, 14 hours later. Can anaphylaxis actually happen that long after exposure to an allergen? This is a general question, not vaccine-specific. I've always been under the impression a reaction like this happens much more quickly.
A: Anaphylaxis is a severe, life-threatening allergic reaction. It is uncommon. Less than 2 percent of people will experience anaphylaxis in their lifetime. It can happen because of medications, such as allergy immunotherapy, and less frequently because of other medications, especially those that are injected, including vaccines. It also can happen due to foods, including legumes (peanuts) and tree nuts.
Anaphylaxis usually comes on within a few minutes, rarely up to an hour after exposure. It is treated with epinephrine (also called adrenaline) to counteract the circulatory system collapse that is part of the reaction.
Approximately 20 percent of people with anaphylaxis will have a second set of symptoms after the initial symptoms are successfully treated. These can be prevented, to some extent, with the use of steroids, which is why anyone with anaphylaxis needs immediate evaluation, even if they successfully treated themselves with an injection of epinephrine. The second set of symptoms comes most frequently within three hours, but cases up to 10 hours later have been described.
In the case you are describing, it is possible the initial symptoms were treated and the person noticed a second set, although 14 hours is longer than I have seen reported.
* * *
Diabetes has become epidemic in North America. The booklet on it provides insight on its diagnosis and treatment. Readers can order a copy by writing: Dr. Roach, Book No. 402, 628 Virginia Dr., Orlando, FL, 32803. Enclose a check or money order (no cash) for $4.75 with the recipient's printed name and address. Please allow four weeks for delivery.